Alert archive / Mississippi / Tornado Warnings in 2003
Tornado Warning 136, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at Nov 18, 2003, 5:44 AM CST for Lafayette County, Panola County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 18, 2003, 5:44 AM CST (11:44 UTC)
- Expired
- Nov 18, 2003, 6:30 AM CST
- In force
- 46 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Lafayette County, MS, Panola County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 18, 1:55 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 11.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 540 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMEG 181144 TORMEM MSC071-107-181230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 544 AM CST TUE NOV 18 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * TORNADO WARNING FOR... LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI PANOLA COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 630 AM CST * AT 544 AM CST...DOPPLER RADAR INDICATED A TORNADO OVER COURTLAND... MOVING NORTHEAST AT 35 MPH. * CITIES IN THE PATH OF THIS TORNADO THROUGH 630 AM CST INCLUDE... BATESVILLE... ENDVILLE... BURGESS... OXFORD... HARMONTOWN... .IF YOU ARE NEAR THE PATH OF THIS TORNADO...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST FLOOR. PROTECT YOUR BODY FROM FLYING DEBRIS. .IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT. .THE TORNADO WILL LIKELY BE EMBEDDED IN RAIN. DO NOT BE LULLED INTO THINKING THE THREAT IS OVER DUE TO THE RAINFALL. STAY IN SHELTER UNTIL THE LATEST WEATHER INFORMATION INDICATES THE THREAT HAS PASSED. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3427 9007 3415 8993 3438 8941 3458 8964 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Nov 18, 3:45 AM CST, 1 hour 59 minutes earlier.
Area forecast discussion, Nov 18, 3:45 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 345 AM CST TUE NOV 18 2003 .DISCUSSION... A SFC TROUGH EXTENDING ACROSS NORTH CENTRAL INTO SE AR WILL MOVE THROUGH OUR CWA THIS MORNING. THIS WILL BE THE FOCUS BOUNDARY FOR OUR FIRST SHOT OF SVR WX TDY. THE BEST SHEAR WILL BE MAINLY THIS MORNING WITH MARGINAL INSTABILITY. THE BEST SVR WX THREAT EARLY TDY WILL BE MAINLY WIND. ISOLATED TORNADOES CANNOT BE RULED OUT. HEAVY RAIN IS ANOTHER THREAT...BUT AMOUNTS SHOULD BE IN THE 1-2 INCH RANGE. WILL HOLD OFF ON ISSUING A FLOOD WATCH...BUT WILL CONT TO MONITOR CLOSELY. THE MAIN COLD FRONT OVER SRN PLAINS BEGINS TO ACCELERATE EWD AND MOVES THROUGH OUR CWA TNT. A SFC LOW WILL DEVELOP ALONG THE FRONT AS A DEEP UPPER TROUGH FOLLOWS THE FRONT. SVR WX STILL A POSSIBILITY THIS AFTERNOON AND EVENING BUT THE THREAT WILL EVOLVE INTO LARGE HAIL SCENARIO AS TEMPS COOL ALOFT FROM THE SHORTWAVE. A SFC HIGH BUILDS IN FROM THE W WED AND WILL EXTEND ACROSS THE LWR MS VLY THU NITE BEFORE MOVING EWD. THE NEXT COLD FRONT WILL MOVE THROUGH LATE SUN. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...NONE. MS...NONE. MO...NONE. TN...NONE. && SWC
Hazardous weather outlook, Nov 18, 5:00 AM CST, 44 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 500 AM CST TUE NOV 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...INCLUDING TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER A SMALL PORTION OF NORTHEAST MISSISSIPPI...MAINLY FOR TUPELO AND AREAS SOUTH AND EAST. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REST OF THE MID-SOUTH. THIS INCLUDES THE REST OF NORTH MISSISSIPPI...WEST TENNESSEE...EAST ARKANSAS AND THE MISSOURI BOOTHEEL. A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD ACROSS THE MID-SOUTH TODAY. A FEW OF THE EMBEDDED STORMS COULD BECOME STRONG ENOUGH TO CONTAIN DAMAGING STRAIGHT-LINE WINDS TO 60 MPH. AN ISOLATED TORNADO CANNOT BE RULED OUT THIS MORNING. HEAVY RAINFALL IS ANOTHER POSSIBILITY IF NUMEROUS STORMS TRACK OVER THE SAME AREA. A SECOND LINE OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING IN ASSOCIATION WITH THE MAIN COLD FRONT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM NOW THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...INCLUDING WEDNESDAY THROUGH MONDAY. ANOTHER COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS SUNDAY. A FEW OF THESE STORMS COULD BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. SWC
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 7:08 AM CST | Severe Thunderstorm Warning | MEG | Lafayette, Marshall | 37 min |
| Nov 18, 7:46 AM CST | Severe Thunderstorm Warning | MEG | Benton | 44 min |
Nearby
Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.